zbMATH — the first resource for mathematics

Implicit differential equations near a singular point. (English) Zbl 0683.34017
Summary: This paper presents general and precise results on existence and number of solutions to implicitly defined ordinary differential equations in the vicinity of a singular point, where the equation is not equivalent to an explicit one. Unlike in most, if not in all, other studies devoted to this problem in the literature, it is not assumed that either rank drop occurs on an entire neighborhood of the singular point or that the equation is a scalar one. Attention is confined to the simplest but most frequently encountered kind of singular points. It is shown that such “standard” singular points split into two complementary classes: those from which exactly two distinct solutions emanate and those at which exactly two distinct solutions terminate. Whether a point of the latter class if eventually encountered is unaffected by slight modifications of the (nonsingular) initial condition and further evolution of the system governed by the singular ODE then requires using a suitable jump condition according to appropriate physical criteria. Points of the former class are also shown to play a more subtle but equally important role in the dynamics. The phenomena described here are relevant in various problems from the sciences, such as phase transitions or plasticity. They should also be relevant in some aspects of the classical domain of application of differential-algebraic equations: singular perturbations of ODE’s.

34C05 Topological structure of integral curves, singular points, limit cycles of ordinary differential equations
Full Text: DOI
[1] Abraham, R.; Robbin, J., Transversal mappings and flows, (1967), Benjamin New York · Zbl 0171.44404
[2] Arnold, V.I., Geometrical methods in the theory of ordinary differential equations, Grundlehren math. wiss., 250, (1983) · Zbl 0507.34003
[3] Arnold, V.I.; Gusein-Zade, S.M.; Varchenko, A.N., ()
[4] Campbell, S.L., Linear systems of differential equations with singular coefficients, SIAM J. math. anal., 8, 1057-1066, (1977) · Zbl 0379.34009
[5] Cavendish, J.C.; Wenner, M.L.; Burkardt, J.; Hall, C.A.; Rheinboldt, W.C., Punch stretching of sheet metal and differential equations on manifolds, Internato. J. numer. methods engrg., 25, 269-282, (1988) · Zbl 0628.73057
[6] Chaperon, M., Géometrie différentielle et singularités de systémes dynamiques, astérisque, 138-139, (1986)
[7] Darboux, M.G., Sur LES solutions singulières des équations aux dérivées ordinaires du premier ordre, Bull. sci. math. astron. IV, 158-176, (1873)
[8] Gantmacher, F.R., The theory of matrices, (1959), Chelsea New York · Zbl 0085.01001
[9] Griepentrog, E.; Ma̋rz, R., Differential-algebraic equations and their numerical treatment, Teubner-texte math., 88, (1986) · Zbl 0629.65080
[10] Hale, J.K., Ordinary differential equations, (1969), Wiley-Interscience New York · Zbl 0186.40901
[11] {\scC. A. Hall and W. C. Rheinboldt}, Private communication.
[12] Dara, Lak, Singularités génériques des équations différentielles multiformes, Bol. soc. brasil. mat., 6, 95-128, (1975) · Zbl 0405.34045
[13] Porsching, T.A., A network model for two-fluid, two-phase flow, Numer. methods partial differential equations, 1, 295-313, (1985) · Zbl 0637.76112
[14] Rabier, P.J.; Shankar, S., On the number of \(B^{1}\) quasi-steady-states of singularly perturbed systems near a singular point, Appl. anal., 24, 53-99, (1987) · Zbl 0582.34071
[15] Thom, R., Sur LES équations différentielles multiformes et leurs intégrales singulières, Bol. soc. brasil. mat., 3, 1-11, (1972) · Zbl 0396.34018
[16] Tricomi, F., Sulle equazioni lineari alle derivate parzialli di secondo ordine, rendiconti, Atti. acad. naz. lincei, 14, No. 5, 134-247, (1923)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.